By ROBIN CAUDELL
---- — PLATTSBURGH — Christopher Henderson Jr. is among the 13,000 to 14,000 Americans who received an injection of a contaminated steroid responsible for a recent outbreak of fungal meningitis in the nation.
“I got the shot earlier this year, probably, in late July,” said Henderson, a 2002 Peru Central High School graduate. There, he was a track and football athlete.
“It was for a back problem. I went to a specialist. She gave me the shot in New Jersey.”
Henderson was among the patients who received an injection linked to three lots of preservative-free methylprednisolone acetate. The New England Compounding Center medicine was recalled on Sept. 26.
He has since moved to Malvern, Pa., where he is majoring in computer science and mathematics at Immaculata University.
“This Sunday, I got a call the nurse from the doctor’s office in New Jersey,” he said in a phone interview. “They said the medicine that was administered to me back in July has been recalled. They went over some signs and symptoms of meningitis with me to make sure I didn’t have anything.”
Henderson had exhibited some of the symptoms — headaches, nausea, stiff joints and muscles.
As of Wednesday, the Centers for Disease Control and Prevention’s (CDC) fungal-disease laboratory confirmed the presence of Exserohilum in 10 people with meningitis and the fungus Aspergillus in one person with meningitis, according to the agency’s web site.
Henderson researched the outbreak online.
“It said side effects of the medication may be (possible) for months after the shot. I was worried.”
The CDC warned patients and physicians to closely monitor symptoms. Friday, a CDC report stated tests may not detect meningitis.
Monday, Henderson received a lumbar puncture at an emergency room.
“I’m still kind of sore. They want to check my spinal fluid to check for meningitis, basically. They told me to call back (Thursday) to see if there is anything going on inside the spinal fluid.”
On Thursday, he received his test results, and they were negative.
“They said, I’m fine”
Email Robin Caudell: